Common Pharmacy Mistakes
Dispensing the wrong medication occurs when the patient's doctor prescribed the correct medication, and the pharmacist or a pharmacy technician filled the prescription with the wrong medication. This pharmacy error can occur for a number of reasons including labeling errors, improper abbreviations, poor penmanship and negligent pharmacy policies that reward speed and prescription volume without taking into account patient safety.
Dispensing the wrong dosage usually occurs when the patient's doctor prescribed the correct dosage of an appropriate medication and the pharmacist or pharmacy technician provided the right medicine in the wrong dosage. This often happens when a mistake is made regarding a zero or decimal point or when metric is confused with other dosing units. This prescription error can occur for a number of reasons including negligent pharmacy policies that reward speed and prescription volume without taking into account patient safety.
Confusion between drugs that look alike or have similar sounding names is a widely recognized problem. By way of example, the FDA issued a warning to pharmacists in 2005, alerting them of the potential for mix-ups with Tegretol and Toprol.
Miscommunication between pharmacists and physicians can occur when a pharmacist fails to verify a drug name or dosage with the prescribing doctor, when they fail to confirm that the patient is not allergic to the prescribed medication or when they fail to learn of other medications the patient is taking which can be harmful if combined with the prescribed drug, among other scenarios.
Failure to protect against harmful drug interactions occurs when pharmacist neglects to recognize that a patient is taking other medications which, if taken at the same time with the prescribed drug, may make your drug less effective, cause unexpected side effects, or increase the action of a particular drug. Any one of these could result in serious health consequences or even death.
Drug interactions fall into three broad categories:
- The combination of two or more medications that react with each other,
- The combination of a drug with certain foods or beverages which react with each other. For example, mixing alcohol with some medications can cause serious adverse consequences, and,
- The interaction between the prescribed drug and an existing medical condition which can make certain drugs potentially harmful.
Failure to provide adequate counseling occurs when a pharmacist neglects to, among other things: 1) explain the potential side effects of the prescribed medication to you, 2) warn you about potentially harmful drug interactions, or 3) inquire about any known medication allergies you may have. Most states have laws requiring pharmacists to offer face to face counseling to customers who pick up new prescriptions.
Failure to identify drug allergies happens when the pharmacist fails to confirm that the patient is not allergic to the prescribed drug, its ingredients or other drugs from which the prescribed medication was derived.